Wyoming, 2005

Hail in Wyoming, August 12, 2005

August 12, 2005 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT FRI AUG 12 2005

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING
FROM NORTHEAST SD TO WEST CENTRAL SD AND THEN ACROSS FAR NORTHERN
WY. FRONT IS ALMOST TO RAP AT THIS TIME. SHOWERS AND STORMS CONTINUE
TO EXPAND IN COVERAGE ACROSS WY AND MT...WITH SCATTERED STORMS NOW
DEVELOPING ACROSS THE HILLS. SERIES OF UPPER LEVEL WAVES TO THE
NORTH AND WEST OF OUR AREA WILL MOVE EASTWARD LATE THIS AFTERNOON
THRU SATURDAY...AND COMBINED WITH ABUNDANT MOISTURE...WILL BRING
SOME BENEFICIAL RAINS TO A GOOD PART OF THE CWA...ESPECIALLY
TONIGHT. NAM AND GFS IN PRETTY GOOD AGREEMENT WITH THIS AND WILL
LIKELY SEE SOME ONE INCH PLUS AMOUNTS ACROSS THE AREA.

FOR LATE THIS AFT AND EVENING...CLOUDS AND SHOWERS WILL INCREASE IN
COVERAGE ACROSS NORTHEAST WY AND FAR WESTERN SD. SCATTERED STORMS
ARE ALSO EXPECTED THRU THE EVENING HOURS. RUC AND NAM CONTINUE TO
SHOW THE BEST INSTABILITY FOR STRONGER STORMS ACROSS NORTHEAST WY
AND INTO FAR SOUTHWEST SD LATE THIS AFT AND EVENING. THIS IS WHERE
THE BETTER SHEAR WILL ALSO BE LOCATED AHEAD OF COLD FRONT...SO A
SEVERE STORM OR TWO IS POSSIBLE...BUT NOT EXPECTING A WIDESPREAD OR
MAJOR EVENT. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT.
WINDS WILL PICK UP A BIT ACROSS THE PLAINS DURING THE EVENING AFTER
FRONT PASSES.

BY LATE EVENING...BAND OF OVERRUNNING PRECIP WILL DEVELOP OVER THE
HILLS AREA...NORTH OF FRONTAL BOUNDARY. UPSLOPE NORTHEASTERLY FLOW
OFF THE SURFACE WILL HELP ENHANCE LIFT ACROSS THIS AREA AS FIRST
WAVE PASSES OVER. THIS BAND OF SHOWERS WILL MOVE SLOWLY EAST INTO
CENTRAL SD BY MORNING. SOME FOG WILL LIKELY DEVELOP ACROSS THE HILLS
AND ADJACENT PLAINS LATE TONIGHT. TEMPS WILL DROP INTO THE 40S AT
MOST AREAS BY MORNING.

ON SATURDAY...EXPECT A COOL...CLOUDY...AND SHOWERY DAY AS SECONDARY
WAVE CROSSES THE AREA. HIGHS WILL STRUGGLE TO CLIMB THRU THE 50S TO
NEAR 60 AT MOST LOCATIONS...WITH ONLY SOME 40S ACROSS THE HIGHER
HILLS. SHOWERS WILL END AND SKIES WILL BEGIN TO CLEAR SATURDAY NIGHT
AS MAIN TROF MOVES EAST OF THE AREA.

SUNDAY WILL BE DRY AND MILDER AS HIGH PRESSURE SETTLES INTO THE
AREA. HIGHS WILL BE IN THE 70S...60S IN THE HILLS. MONDAY WILL BE
EVEN WARMER...WITH HIGHS BACK INTO THE 80S ACROSS THE PLAINS. COULD
SEE A FEW STORMS DEVELOP ACROSS THE HILLS IN THE AFTERNOON AS WEAK
WAVE CROSSES AREA IN ZONAL FLOW.

EXTENDED...GFS SHOWING ZONAL FLOW OVER THE AREA ON TUESDAY WITH A
SHORTWAVE APPROACHING FROM THE WEST IN THE AFTERNOON...WHICH IS
REFLECTED AT THE SURFACE AS A TROUGH OVER ERN MT AND ERN WY. HAVE
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS OVER AND NEAR THE BLHLS ON
TUESDAY AFTN DUE TO MOISTURE CONVERGENCE AHEAD OF THE TROUGH AND
OVER THE BLKHLS...WITH THE TSTM CHANCE MOVING EAST IN THE EVENING
WITH THE TROUGH. ACTIVE ZONAL FLOW PATTERN THEN REMAINS OVER THE
REGION THROUGH THE REST OF THE WEEK. TEMPERATURES WILL REMAIN NEAR
NORMAL WITH A NEARLY DAILY CHANCE OF TSRA.

&&

.AVIATION...A COLD FRONT DROPPING INTO THE AREA WILL LEAD TO
DETERIORATING CONDITIONS TONIGHT. WIDESPREAD MVFR CONDITIONS WILL BE
FOUND ACROSS THE AREA THIS EVENING DUE TO CLOUDS/RAIN WITH EMBEDDED
THUNDERSTORMS. EXPECT IFR CONDITIONS WITH LOW CIGS AND REDUCED VSBYS
DUE TO RAIN AND FOG TO DEVELOP OVER SOME AREAS OVERNIGHT. ISOLD-SCT
STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG THE TWB RTES
FROM KRAP-KBFF AND FROM KCPR-KRAP.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 12, 10:14 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT FRI AUG 12 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1114 AM MDT (1214 PM CDT) FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE
HAIL AND WIND GUSTS EXCEEDING 60 MPH.

IN RESPONSE TO AN APPROACHING UPPER LEVEL DISTURBANCE...THUNDERSTORMS
WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THOUGH ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WIND GUSTS MAY STILL OCCUR. RAIN WILL INCREASE IN COVERAGE ACROSS
THE AREA THIS EVENING WITH BRIEF PERIODS OF HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PRECIPITATION AND CLOUDY SKIES WILL KEEP TEMPERATURES WELL BELOW
NORMAL SATURDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID 50S TO
LOWER 60S. SOME AREAS IN THE BLACK HILLS MAY SEE HIGHS STRUGGLE TO
REACH 50 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 12, 3:20 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             15 SE GILLETTE          44.13N 105.30W
08/12/2005  1.00 INCH        CAMPBELL           WY   TRAINED SPOTTER

&&

EK
Local storm report, Aug 12, 3:26 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             SAVAGETON               43.86N 105.79W
08/12/2005  1.75 INCH        CAMPBELL           WY   FIRE DEPT/RESCUE

&&

EK

The radar

The Rapid City radar (KUDX), 212 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
August 12, 6:05 PM MST
Where
Campbell County, Gillette
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.283, -105.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469453.